Thursday, October 29, 2009

Q & A: "pill increases my chances of having a stroke"

Q. Last month I started taking the pill. But I just read
recently that the pill increases my chances of having a stroke.
This scares me, what should I do?

A. Generally considered very safe and effective, oral
contraceptives (birth control pills) contain hormones
that suppress ovulation. Like any other drug, these hormones have
the potential for side-effects ranging from weight gain and
breast tenderness, to more serious problems related to blood
clotting such as stroke, phlebitis, or heart attacks.
Fortunately, the incidence of many of these side-effects have
been reduced over the years through the use of lower doses of
estrogens. Most women today take no more than 35 ug of estrogen
per day, compared to 50 ug two decades ago when studies showed
increased risks for these events. Consequently, your healthcare
provider will usually prescribe the lowest dose of estrogen that
will work to keep you from becoming pregnant. Today, unless there
are other medical conditions present, most doctors believe that
there is little increase in blood clotting problems among young,
nonsmoking women who use the pill.

There are subgroups of women who tend to have higher risks for
clotting problems. They are smokers, women over the age of 35 or
40, and women who have been on the pill for many years (e.g. 10
or more).

The pill is about the most effective form of contraception, short
of abstinence. But remember that you are putting additional
hormones into your body. When considering going on the pill, be
sure you have carefully discussed your personal health risks with
your healthcare provider, and have all your questions answered.

-- R. Jandl

No comments: